Illinois, 2008

Lightning Strike in Illinois, June 25, 2008

June 25, 2008 · NWS ILX · 1 event in 1 county or zone

A cluster of thunderstorms that developed in the mid-Mississippi River valley early in the morning on June 25th moved into central Illinois. A lightning strike from one of thunderstorms in Woodford County started a fire which destroyed a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A cluster of thunderstorms that developed in the mid-Mississippi River valley early in the morning on June 25th moved into central Illinois. A lightning strike from one of thunderstorms in Woodford County started a fire which destroyed a house. There were no injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 25, 2:29 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 25, 2:29 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
329 AM CDT WED JUN 25 2008

.DISCUSSION...
ISSUED 330 AM CDT WED JUN 25 2008

FORECAST CONCERN IS CONVECTION CHANCES THROUGH SAT AND ADDRESSING
FLASH FLOOD WATCH THIS MORNING OVER THE IL RIVER VALLEY. 00Z SHORT
RANGE MODELS IN BETTER AGREEMENT THOUGH STILL SOME DIFFERENCE WITH
HANDLING PLACEMENT OF MCS ACTIVITY. MCS PRODUCING ROUNDS OF SLOW
ENE BOUND THUNDERSTORMS WITH HEAVY RAINS OVER NORTHERN MO...SE IA
AND CENTRAL IL TO AFFECT AREAS FROM I-72 NORTH THIS MORNING AS IT
GRADUALLY WEAKENS. BEST CHANCES OF CONVECTION WITH MCS ACTIVITY
APPEARS TO SHIFT NORTH OF CENTRAL IL FROM TONIGHT THROUGH THU
NIGHT. THEN FRONT SLIPS SE INTO CENTRAL IL FRI NIGHT/SAT RETURNING
HIGHER CHANCES OF CONVECTION. IN ADDITIION TO HEAVY RAIN THREAT...
WILL ADDRESS SPC/S SLIGHT RISK OF SEVERE STORMS THROUGH FRI NIGHT.

SHORT TERM...TODAY THROUGH THURSDAY NIGHT.

MCS OVER NORTHERN MO...SE IA AND INTO CENTRAL IL WITH STRONGEST
THUNDERSTORMS AND HEAVIEST RAIN OVER NORTHERN MO. IN CENTRAL IL
ONE THUNDERSTORM WAS AS FAR EAST AS DANVILLE...ANOTHER CLUSTER OF
THUNDERSTORMS WEST OF LINCOLN AND A THIRD CLUSTER OF THUNDERSORMS
NEAR MACOMB AND RUSHVILLE. SHOWERS/THUNDERSTORMS SO FAR HAVE BEEN
ALONG AND NORTH OF I-72. THIS MCS SET UP FURTHER SE THAN WHAT
MODELS WERE SHOWING 24 HOURS AGO...SO BROUGHT CENTRAL IL MORE
SHOWERS AND THUNDERSTORMS. 08Z/3 AM SURFACE MAP SHOWS A WARM FRONT
NEAR THE NE/KS BORDER INTO CENTRAL MO AND NE MS. 1026 MB HIGH
PRESSURE WAS OVER THE VIRGINIAS. IL WAS IN A SOUTHERLY FLOW OF
MILDER AND MORE MOIST AIR. DEWPOINTS IN THE LOW TO MID 60S WITH
MILDER TEMPS IN THE UPPER 60S AND LOWER 70S. ALOFT AN UPPER LEVEL
HIGH PRESSURE RIDGE WAS SPRAWLED ACROSS THE SOUTHERN STATES WHILE
UPPER LEVEL TROF/LOWS OVER CANADA. A DECENT SHORT WAVE WAS OVER SE
IA AND NORTHERN MO WITH MCS. THIS MCS ALSO FEED ON THETA E RIDGE
AND 25 TO 40 KT SW LOW LEVEL JET.

MODELS TAKE SHORT WAVE ENE ACROSS NORTHERN IL THIS MORNING AND
INTO NORTHERN INDIANA AND NW OH BY SUNSET. CONVECTION FROM MCS
WITH THUNDERSTORMS AND HEAVY RAINS TO AFFECT THE IL RIVER VALLEY
THIS MORNING...AND TO PRODUCE UP TO 1 INCH OF RAIN AND LOCAL 1 TO
2 INCH AMOUNTS. CONVECTION TO DIMINISH LATER THIS MORNING.
EXTENDED FLASH FLOOD WATCH NW OF I-55 UNTIL NOON (17Z). BEST
FORCING PASSES EAST/NE OF CENTRAL IL DURING THIS AFTERNOON BUT
STILL COULD GET CHANCE OF CONVECTION WITH UNSTABLE AIR MASS. SPC
HAS SLIGHT RISK OF SEVERE STORMS NORTH OF CHARLESTON/MATTOON TODAY.
COOLED HIGHS A BIT OVER THE IL RIVER VALLEY INTO THE MID 80S WITH
ALL THE CLOUDS/RAIN THIS MORNING. HIGHS IN THE UPPER 80S REST OF
CENTRAL IL AND AROUND 90F IN SE IL WHERE MORE SUNSHINE. A WARMER
AND MORE HUMID SUMMER DAY WITH DEWPOINTS IN THE 60S.

ONLY CARRIED ABOUT A 30% CHANCE OF CONVECTION TONIGHT WITH MCS
ACTIVITY EXPECTED OVER OH AND NW OF IL. BEST CHANCES OF CONVECTION
STAY NORTH OF CENTRAL IL THU AND THU NIGHT WHERE MCS WITH HEAVY
RAINS OVER NORTHERN IL ESPECIALLY NORTH OF I-80 THU NIGHT. MODELS
WERE HINTING AT THIS SET UP WITH YESTERDAYS RUNS TOO. WITH
TROPICAL LIKE AIR MASS IN PLACE...HELD ONTO 20 TO 30% CHANCE OF
SHOWERS/THUNDERSTORMS THU AND WITH MORE SUNSHINE...HIGHS AROUND 90F.
SPC HAS SLIGHT RISK OF SEVERE STORMS THU NIGHT NORTH OF I-70 WITH
BEST CHANCES OF SEVERE STORMS OVER NORTHERN IL CLOSER TO A FRONTAL
BOUNDARY.

LONG TERM...FRIDAY THROUGH TUESDAY.
FRONTAL BOUNDARY TO PRESS DOWN INTO CENTRAL IL FRI NIGHT INTO AN
UNSTABLE AIR MASS AND INCREASING CONVECTION CHANCES FRI
AFTERNOON/FRI NIGHT. HEAVY RAIN THREAT RETURNS AND SPC HAS IL IN
SLIGHT RISK OF SEVERE STORMS THEN AND FEEL THIS WILL BE OUT BEST
BET FOR SEVERE STORMS ESPECIALLY NORTH OF I-70. CONVECTION CHANCES
CONTINUE SAT AS FRONT MOVES THROUGH SE IL WHERE BEST CHANCES WILL BE.
DRY WEATHER THEN RETURNS FROM SAT NIGHT THROUGH MON AS UPPER LEVEL
LOW OVER THE GREAT LAKES KEEPS SHOWERS CHANCES NE OF CENTRAL IL.
EXTENDED FORECAST ON TRACK AND LITTLE CHANGES MADE TO FORECAST THEN.

HUETTL

&&

.AVIATION...
ISSUED 1201 AM CDT WED JUN 25 2008

LARGE CONVECTIVE COMPLEX DEVELOPING NRN MO-WRN IL WILL CONT TO MOVE
EAST ACROSS THROUGH CENTRAL ILLINOIS 06Z-12Z TONIGHT. OBS OUT WEST
CONT TO SHOW VFR CONDS WITHIN ALL BUT THE MOST INTENSE STORM
CORES...SO WILL CONT THIS TREND OVERNIGHT. THE GREATER CONCENTRATION
OF CONVECTION SHOULD BE OUT OF THE AREA IN THE 13Z-16Z WED TIMEFRAME
AS THE FOCUSING WARM FRONT PUSHES NORTH. SURFACE WINDS AFT 15Z MAY
BE CONTAMINATED BY OUTFLOW BOUNDARIES/OLD GUST FRONTS...BUT EXPECT A
GENERAL TREND TOWARD A SWLY SFC WND 12-16 KT TOWARD 18Z. CHANCES FOR
ADDITIONAL STORM DEVELOPMENT 17Z-23Z WED WILL BE HIGHLY DEPENDENT ON
WHERE THESE OUTFLOW BOUNDARIES END UP. WILL THEREFORE CONT WITH A
PROB30 19Z WED TO 01Z THU DURING THE FAVORED TIME OF PEAK HEATING.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL NOON CDT TODAY FOR ILZ027>031-036-037-
040-041-047-049-050.

&&
Hazardous weather outlook, Jun 24, 2:18 PM CST, 13 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
318 PM CDT TUE JUN 24 2008

ILZ036-040-041-047-049-050-251100-
CASS-FULTON-MASON-MORGAN-SCHUYLER-SCOTT-
318 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

A COUPLE WEATHER DISTURBANCES WILL CROSS THE REGION TODAY AND
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE AS A RESULT OF THESE
DISTURBANCES...MAINLY LATE TONIGHT. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BECOME SEVERE.

THE ILLINOIS RIVER WILL REMAIN IN FLOOD AT HAVANA AND POINTS
DOWNSTREAM THROUGH THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION WEDNESDAY THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF THUNDERSTORMS
WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ027>031-037-038-042>046-048-051>057-061>063-066>068-071>073-
251100-
CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DE WITT-
DOUGLAS-EDGAR-EFFINGHAM-JASPER-KNOX-LAWRENCE-LOGAN-MACON-MARSHALL-
MCLEAN-MENARD-MOULTRIE-PEORIA-PIATT-RICHLAND-SANGAMON-SHELBY-
STARK-TAZEWELL-VERMILION-WOODFORD-
318 PM CDT TUE JUN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

A COUPLE WEATHER DISTURBANCES WILL CROSS THE REGION TODAY AND
TONIGHT. A FEW THUNDERSTORMS ARE POSSIBLE AS A RESULT OF THESE
DISTURBANCES...MAINLY LATE TONIGHT. ANY STORMS THAT DEVELOP ARE
NOT EXPECTED TO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERAL WEATHER DISTURBANCES WILL IMPACT THE REGION WEDNESDAY THROUGH
SATURDAY. THESE DISTURBANCES WILL BRING A PERIODIC CHANCE OF THUNDERSTORMS
WITH THEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The radar

The Lincoln radar (KILX), 70 km away, was scanning. The volume nearest the first event began at 09:51 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Woodford

When
June 25, 3:50 AM CST
Where
Woodford County, 0.76 mi E of Germantown
Property damage
$300,000
Reported by
Newspaper
Coordinates
40.771, -89.456

Lightning struck a house in Germantown Hills and started a fire. The house and its contents were destroyed in the fire. There were no injuries.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121325.